FAQContact usTerms of servicePrivacy Policy

Sedative and Hypnotic Use Linked to Suicide Risk in the Elderly

Friday July 10, 2009
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Use of sedative and hypnotic medications among seniors is associated with increased suicide risk, according to a case-control study published in the BMC Geriatrics journal.

Swedish researchers examined psychotropic drug use in 85 people aged 65 or older who had committed suicide and roughly 150 age- and sex-matched controls from the underlying population. In fully adjusted analyses, current prescriptions for sedatives and hypnotics were each associated with a fourfold increased risk for suicide.

Given these findings, the authors conclude, a careful evaluation of the suicide risk should always precede prescribing a sedative or hypnotic to an elderly individual.

Of note, antidepressants and antipsychotics were not associated with suicide. The authors point out that while an association has been observed between SSRI use and suicide in adolescents, research suggests SSRIs had no observed association with suicide in seniors.


To comment, e-mail editorNTL@gannetthg.com.